MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK
Model Number 48360T-08
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 08/20/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection (lar) procedure, the surgeon encountered a ¿tissue too thick¿ message while attempting to fire a green sureform stapler 60 reload with a sureform stapler 60 instrument.The surgeon reportedly had the same result after attempting to fire two black sureform stapler 60 reloads.For an unclear reason, the surgeon was unable to reconstruct the anastomosis.As a result, a rectal amputation was performed.The case was reportedly converted to open surgery.On 07-sep-2020, intuitive surgical, inc.(isi) obtained the following additional information regarding the reported event: while the surgeon was attempting to fire a green sureform 60 reload, a "tissue too thick" message was generated by the system.As a result, it was alleged that a partial fire occurred, the staple line was incomplete, and the rectum could not be dissected.The surgeon mentioned that he observed free staples at the end of the staple line; however, he could not recall finding any malformed staples.The targeted tissue was not damaged.After the first firing attempt with the green sureform 60 reload, the surgeon attempted to fire two black sureform stapler 60 reloads.The surgeon claimed that although a black stapler reload was introduced, the display highlighted a green stapler reload instead.Furthermore, the surgeon claimed that changing to black stapler reload on the display was not possible.The system was ready to fire and did not show any errors.While attempting to fire the two black sureform stapler 60 reloads, the surgeon alleged that he encountered the ¿tissue too thick¿ messages again.As a result, the surgeon decided to use a hand-held ¿echelon flex 60 device¿ (a non-isi stapler instrument).The surgeon noted that ¿no anatomical reconstruction with anastomosis could be performed¿ and as result, rectal amputation was performed.The surgeon explained that ¿placing another, deeper staple line was impossible due to the distancy [sic] of the dissection just above the sphincter apparatus.¿ the procedure was not converted to open surgery; however, according to the surgeon, perineal dissections was performed as usual practice.The surgeon stated that the procedure outcome was "uneventful." due to the stapling issues, the surgical procedure was delayed by around 100 minutes.The total operative time was 278 minutes.The patient has not experienced any post-operative complications and has been discharged.No video of the procedure are available for review.The instruments involved with this event will not be return to isi for evaluation.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received a black sureform stapler 60 reload associated with this complaint and completed the device evaluation.Failure analysis (fa) repliacted/confirmed the customer reported complaint that a partial fired occurred.The stapler reload was found to have the knife exposed within the knife track.The stapler reload was partially fired based on in-house testing.No cartridge damage was found.The reload was disassembled in-house for inspection.No damage to the knife was observed.No image or procedure video was provided for review.A review of the system logs for the event date of 20-aug-2020 has been performed by an isi post market surveillance specialist and the following was observed: there is no clear evidence that a black sureform stapler 60 reload was used during two da vinci-assisted lar procedures performed by surgeon that day.Therefore, there is no clear evidence that a black sureform stapler 60 reload was involved with the reported event as reported by the surgeon.This complaint is being reported due to the following conlcusion: during a da vinci-assisted low anterior resection (lar) procedure, the surgeon encountered a ¿tissue too thick¿ message while attempting to fire a green sureform stapler 60 reload with a sureform stapler 60 instrument.The surgeon reportedly had the same result after attempting to fire two black sureform stapler 60 reloads.For an unclear reason, the surgeon was unable to reconstruct the anastomosis.As a result, a rectal amputation was performed.The case was reportedly converted to open surgery.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14825708
Report Number2955842-2022-12478
Device Sequence Number20036984
Product Code GDW
UDI-Device Identifier10886874113858
UDI-Public(01)10886874113858(10)L90190729
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 08/31/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48360T-08
Device Catalogue Number48360T
Device Lot NumberL90190729
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2020
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/31/2020
Initial Report FDA Received Date06/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/26/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age73 YR
Patient SexFemale
Patient Weight45 KG